Oregon, 2010

High Wind in Oregon, November 22, 2010

November 22, 2010 · NWS PQR · 2 events in 2 counties and zones

A strong low pressure system dropped south out of British Columbia bringing strong southerly winds to the northern and central Oregon coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong low pressure system dropped south out of British Columbia bringing strong southerly winds to the northern and central Oregon coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 22, 9:12 AM PST, 5 hours 28 minutes earlier.

Area forecast discussion, Nov 22, 9:12 AM PST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
912 AM PST MON NOV 22 2010

.SYNOPSIS...A LOW WILL DROP SE ACROSS SOUTHWEST WA LATE
TODAY...BRINGING AN ARCTIC COLD FRONT SOUTH THROUGH THE FORECAST
AREA TONIGHT. COLD HIGH PRES WILL BUILD IN E OF THE CASCADES TUE AND
LINGER THROUGH WED BRINGING OFFSHORE FLOW. A PACIFIC FRONTAL SYSTEM
WILL PUSH THROUGH THU AND THU NIGHT FOR A RETURN TO MORE SEASONABLE
WEATHER.

&&

.SHORT TERM...MAIN ISSUE THIS MORNING IS DECIDING ON THE TRACK OF
THE LOW COMING DOWN FROM OFF S VANCOUVER ISLAND. TRACK IS CRITICAL
IN DETERMINING SNOW LEVELS...AS S OF THE TRACK FLOW WILL BE AN
ONSHORE AIR MASS...WITH SOME WARMING TODAY...WHILE ALONG AND TO THE
N OF THE TRACK SNOW LEVEL NOT LIKELY TO LIFT MUCH TODAY. MODELS IN
GENERAL FAVOR A TRACK CUTTING ACROSS SW WA A LITTLE N OF THE
COLUMBIA RIVER. RADAR SHOWS PRECIPITATION ALREADY PICKING UP AHEAD
OF THE LOW...AND LIKELY TO KEEP PRECIPITATING UNTL THE LOW MOVES
ACROSS EARLY EVENING. WITH GOOD OROGRAPHICS...WILL BUMP UP CASCADES
TO A WINTER STORM WARNING...AND ADD IN THE S WA FOOTHILLS WHERE
TEMPS ARE LIKELY TO STAY COLD ENOUGH. WILL BACK OFF THE GORGE TO AN
ADVISORY FOR SNOW AS FLOW IS CURRENTLY ONSHORE THERE...AND THROUGH
MUCH OF THE EVENT ACCUMULATING SNOW IS LIKELY TO BE LIMITED LARGELY
TO THE NEIGHBORING HIGHER ELEVATIONS. AS FOR THE PORTLAND METRO
AREA...A LOW TRACK TO THE N OF PDX SUGGESTS AN ONSHORE FLOW THAT
WILL LIKELY KEEP PRECIPITATION AS RAIN MUCH OF TODAY...MIXING WITH
SNOW LATE AS THE COLD FRONT MOVES THROUGH...BUT WILL KEEP THE
ADVISORY LARGELY FOR SNOW IN THE HIGHER ELEVATIONS AND FOR WHATEVER
COMES AFTER THE COLD AIR MOVES IN THIS EVENING.

REMAINDER OF SHORT TERM DISCUSSION UNCHANGED...
AS THE DISTURBANCE SLIDES INTO EASTERN OREGON LATER TONIGHT...IT WILL
DRAG THE COLD FRONT S OF OUR REGION. THIS WILL FLOOD MUCH OF THE
REGION WITH SUB-FREEZING AIR AS CLOUDS DECREASE. LOWS TUE AM LIKELY
TO BE IN THE UPPER TEENS TO MID TWENTIES...BUT AT LEAST IT WILL BE
DRY.

COLD DRY WEATHER LIKELY REMAINS OVER MUCH OF THE REGION THROUGH WED
NIGHT WITH NORTHERLY FLOW ALOFT ACROSS THE PAC NW. HOWEVER SOME
MODELS SHOWING A MINOR THREAT OF LIGHT PRECIP AROUND WED AS A WEAK
DISTURBANCE SLIDES DOWN THE COAST. MODEL GUIDANCE SHOWS THE COLDEST
NIGHT TO BE TUE NIGHT...BUT THIS COULD BE MITIGATED IF THE
DISTURBANCE MATERIALIZES.  RW

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS... NOT MUCH
CHANGE IN THE EXTENDED MODELS SINCE YESTERDAY. MODEL AGREEMENT
REMAINS GOOD THAT THE BEGINNING OF THE LONG TERM PERIOD...WHICH
STARTS ON THANKSGIVING DAY...WILL REMAIN DRY AND COLD AS AN AMPLIFIED
UPPER LEVEL RIDGING PATTERN PASSES OVER THE PAC NW. BY FRI...THE
RIDGE IS MODELED TO HAVE MOVED EAST OF THE REGION. FRI APPEARS TO BE
THE TRANSITION DAY BACK INTO AN UNSETTLED WEATHER REGIME. A LONGWAVE
UPPER LEVEL TROF APPROACHES BEHIND THE DEPARTING RIDGE. IT APPEARS
THAT A FRONTAL SYSTEM WILL BRING PRECIP TO THE SOUTHERN WA/NORTHERN
OR COAST BEGINNING SOMETIME DURING THE DAY ON FRI. THEN...UPPER LEVEL
SHORTWAVES ROTATING AROUND THE MAIN TROF BRING PERIODS OF PRECIP TO
THE REGION OVER THE WEEKEND. JFP

&&

.AVIATION...PRIMARILY VFR CONDITIONS THIS MORNING WITH CIGS LOWERING
TO MVFR AROUND 18Z. ANY RAIN/SNOW MIX THIS MORNING SHOULD TRANSITION
TO MOSTLY RAIN BY MIDDAY AND THEN FLIP BACK TO MORE SNOWFALL THIS
EVENING. BEST CHANCE FOR SNOW IS NORTH COAST AND NORTH WILLAMETTE
VALLEY.

KPDX AND APPROACHES...MAINLY RAIN THIS MORNING WITH A SLIGHT
CHANCE FOR SOME SNOW MIXED IN. RAIN THROUGH ABOUT 00Z THEN ANOTHER
TRANSITION TO RAIN/SNOW AND EVENTUALLY BECOMING SNOW SHOWERS BY
03Z. AS FAR AS ACCUMULATIONS...DO NOT EXPECT MUCH ACCUMULATION AT
THE TERMINAL...THOUGH IT IS NOT OUT OF THE QUESTION...AND IF IT
DID OCCUR AN INCH OR EVEN UP TO TWO ARE POSSIBLE. THE LARGER
AMOUNTS DEPEND ON HOW MANY POST FRONTAL SHOWERS IMPACT THE
TERMINAL. WOLFE

&&

.MARINE...A LOW PRESSURE SYSTEM WILL SLIDE DOWN THE COAST TODAY
LIKELY BRINGING 25 GUST 35 TO 40 KT NW WINDS TO THE WATERS...AND
ALSO BOOSTING SEAS INTO THE MID TEENS. QUIETER WEATHER IS
EXPECTED LATE TUESDAY INTO WEDNESDAY BEFORE ANOTHER SYSTEM
APPROACHES LATE IN THE WEEK. WOLFE

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR
     THE NORTH AND CENTRAL CASCADE FOOTHILLS...NORTH AND CENTRAL
     COAST RANGE...PORTLAND METRO AREA...LOWER COLUMBIA AND THE
     WESTERN COLUMBIA RIVER GORGE.

     WINTER STORM WARNING FOR THE NORTH AND CENTRAL CASCADES UNTIL
     10 PM.

WA...WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR
     GREATER VANCOUVER AREA...I-5 CORRIDOR IN COWLITZ COUNTY...
     WILLAPA HILLS.

     WINTER STORM WARNING FOR THE SOUTH WASHINGTON CASCADE
     FOOTHILLS...SOUTH WASHINGTON CASCADES UNTIL 10 PM.

PZ...GALE WARNING UNTIL 1 AM PST TUESDAY FOR COASTAL WATERS FROM
     CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 60 NM.

     GALE WARNING FROM 4 PM THIS AFTERNOON TO 1 AM PST TUESDAY FOR
     COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 1 AM PST
     TUESDAY.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Nov 22, 5:55 AM PST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
555 AM PST MON NOV 22 2010

ORZ001-002-007-008-WAZ021-231500-
NORTH OREGON COAST-CENTRAL OREGON COAST-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-SOUTH WASHINGTON COAST-
555 AM PST MON NOV 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A COLD SYSTEM FROM BRITISH COLUMBIA WILL BRING THE POTENTIAL FOR
LIGHT SNOW ACCUMULATIONS UP TO 2 INCHES LATER THIS AFTERNOON AND
EVENING WHEN SNOW LEVELS FALL TO SEA LEVEL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MODIFIED ARCTIC AIR WILL BRING COLD TEMPERATURES TUESDAY THROUGH
WEDNESDAY WITH LOW TEMPERATURES BELOW FREEZING AT THE COAST...
AND IN THE 20S AND LOCALLY UPPER TEENS INLAND VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW ARE ENCOURAGED TODAY.

ORZ003>006-010>014-WAZ019-020-022-039-040-231500-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-CASCADE FOOTHILLS IN LANE COUNTY-
CASCADES IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
555 AM PST MON NOV 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORY FOR SNOW IN EFFECT UNTIL 10 PM THIS
EVENING AS ANOTHER COLD SYSTEM DROPS SOUTH OUT OF BRITISH
COLUMBIA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MODIFIED ARCTIC AIR WILL BRING COLD TEMPERATURES TUESDAY THROUGH
WEDNESDAY...WITH VALLEY LOW TEMPERATURES IN THE 20S AND LOCALLY
UPPER TEENS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW ARE ENCOURAGED TODAY.

ORZ009-WAZ023-231500-
WESTERN COLUMBIA RIVER GORGE-
555 AM PST MON NOV 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING FOR SNOW IN EFFECT UNTIL 10 PM THIS EVENING
AS ANOTHER COLD SYSTEM DROPS SOUTH OUT OF BRITISH COLUMBIA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MODIFIED ARCTIC AIR WILL BRING COLD TEMPERATURES TUESDAY THROUGH
WEDNESDAY...WITH LOW TEMPERATURES BETWEEN 15 AND 25 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW ARE ENCOURAGED TODAY.

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Oregon Coast

When
November 22, 2:40 PM PST to 6:10 PM PST
Where
Northern Oregon Coast forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
Official NWS Observations

Strong winds, with sustained winds of 41 kts, were reported at Garibaldi NOS.

High Wind, Central Oregon Coast

When
November 22, 5:23 PM PST to 9:54 PM PST
Where
Central Oregon Coast forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Official NWS Observations

Strong winds, with gusts to 52 kt, were reported in Lincoln City. Other strong winds were reported by the Waldport Spotter LC-73 with gusts to 50 kts.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268460, 268467.